Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Tardive dyskinesia as a consequence of long term treatment with antipsychotic drugs has an average prevalence of 15%–20%1 and may coexist with tardive dystonia which occurs in 1%–4% of patients.2 The medical treatment of both is notoriously difficult and it is often impossible to withdraw the provoking medications. We report a patient with early onset severe and refractory tardive dyskinesia and dystonia which was significantly improved by bilateral simultaneous posteroventral pallidotomies.
A 31 year old man had a seven year history of a schizophrenic illness presenting with auditory hallucinations, persecutory delusions, delusions of reference, thought insertion, withdrawal, and broadcasting. There was no history of family psychiatric or neurological disorder and no relevant personal medical or psychiatric history. After initially responding well to treatment with trifluoperazine he discontinued this after a few months and relapsed requiring admission to hospital two years after his first illness. His illness again responded to oral antipsychotic drugs and then depot flupenthixol decanoate (maximum dose of 40 mg monthly). One year later he was first noted to have dyskinetic movements of his mouth and tongue and his depot flupenthixol decanoate was reduced and then discontinued but he quickly relapsed and has required treatment with antipsychotic medication since. His tardive dyskinesia rapidly progressed to involve his limbs and trunk with severe choreiform and hemiballistic movements. Severe dystonia developed involving his neck, larynx, upper limb girdle, and chest. These affected his breathing and swallowing resulting in recurrent chest infections, weight loss, and anaemia. Communication became increasingly difficult because of dysarthria. He was increasingly unable to walk or stand and he had frequent falls with repeated minor injuries necessitating wearing a helmet. Worsening difficulties in managing at home due to intense distress and damage to furniture and sanitary fittings resulted in increasing stays in hospital.
Neurological examination was normal except for the presence of the involuntary movements. On the modified Obeso dyskinesia scale these were rated as grade 4 mixed chorea and dystonia for all activities,3 and on the Fahn-Marsden dystonia rating scale at 76/120 for movement and 22/30 for disability.4 He had a mild normochromic, normocytic anaemia which was only partially responsive to iron supplements but investigations were otherwise normal (brain MRI, EEG, full blood count, urea and electrolytes, glucose, and calcium, thyroid and liver function tests, and serum copper and caeruloplasmin concentrations ).
Alternative antipsychotic drugs were tried including sulpiride, remoxipride, risperidone and, for the past two years, clozapine (up to 550 mg/day). In addition the following treatments were tried singly and in combination: sodium valproate (3 g/day), diltiazem (360 mg/day), clonazepam (6 mg/day), tetrabenazine (175 mg/day), vitamin E (1600 IU/day), procyclidine (80 mg/day), benzhexol (16 mg/day) and diazepam (30 mg/day). Salbutamol (16 mg/day), given for a chest infection seemed to bring modest relief. None of the treatments brought about any major or lasting improvement except that high doses of benzodiazepines caused sedation and relief from the movements when he was asleep. He had input from a dietician, speech therapist, and psychologist without success.
After reports of the successful treatment of dopa induced dyskinesias in Parkinson’s disease by pallidotomy,5 he was referred to the Department of Neurosurgery, Frenchay Hospital, Bristol where he underwent bilateral posteroventral pallidotomy. The day preoperatively he underwent brain MRI on a Phillips Gyroscan 1.5 Tesla NT. The detailed anatomy of the basal ganglia was visualised using inversion recovery sequences with long acquisition times to provide high resolution images. The relation between the medial globus pallidus and the anterior and posterior commissures (AC/PC) of the third ventricle were calculated, and the predicted lesion volume defined for each side. A Leksell G frame was secured to the head under general anaesthesia and the patient was transferred to a CT scanner where the coordinates of the AC/PC were established. From these, the target coordinates were transposed to the stereoguide. Through bilateral frontal burr holes a radiofrequency electrode was guided to the target, sequentially on each side. To ensure accurate placement of the proposed lesions, anaesthesia was lightened, so that the patient became partially responsive. Stimulation studies confirmed avoidance of the internal capsule and optic tract. Because of the severity of the involuntary movements it was not possible to use high frequency stimulation to mimic the lesion. Thermal lesions were then made each with a predicted length of 6 mm and diameter of 4 mm.
Postoperative MRI (figure) confirmed accurate placement of the lesions in both posteroventral pallidums. In the immediate postoperative period he was completely free of abnormal movements but his swallowing deteriorated and he developed an aspiration pneumonia. This was successfully treated with a short period of ventilation and antibiotics. One week postoperatively there was a slight return of the orofacial dyskinesia but he was discharged home at 10 days with a sustained improvement in his movement disorder.
At reassessment eight months postoperatively he still had mild to moderate dyskinesia of his mouth and neck with some laryngeal spasm and moderate dystonic movements resulting in retrocollis. His speech was less dysarthric than preoperatively and he was now able to sit, feed himself, and walk although there had been occasional falls. This was rated as grade 2 on the Obeso scale and 21/120 and 4/30 respectively on the Fahn-Marsden dystonia movement and disability scales. He had gained weight and his anaemia had improved but he had continued to experience psychotic symptoms consisting of auditory hallucinations and delusions of reference although these cause only minor disability. Medication had only been reduced slowly and consisted of benzhexol (12 mg/day), clozapine (400 mg/day), fluvoxamine (100 mg/day), diazepam (6 g/day), iron sulphate (600 mg/day), and salbutamol (16 mg/day). He had had no periods in hospital after the procedure.
This patient presented with tardive dyskinesia of the “buccal-linguomasticatory” type but rapidly progressed to severe tardive dystonia. The picture was consistent with suggested characteristic features of patients with tardive dystonia; male sex, early age of onset after a fairly short duration of antipsychotic treatment, and a high degree of disability.6 There is no recognised specific treatment for tardive movement disorders but the patient described here had received aggressive drug treatment involving strategies described as helpful in case reports including the combination of clozapine and clonazepam recently reported to be helpful in severe cases of tardive dystonia.7
Posteroventral pallidotomy is effective in treating both the akinetic and hyperkinetic motor symptoms in Parkinson’s disease.5A recent case report described successful use in tardive dyskinesia8 but it has not to our knowledge been reported in drug induced tardive dystonia.
The short term outcome in this case has been a significant amelioration of abnormal movements and has arguably been life saving with pronounced improvement in function and quality of life. We suggest that posteroventral pallidotomy should be considered for extremely severe cases of tardive dyskinesia and dystonia but further experience is required to determine its place in the wider treatment of these disorders.